9.7 C
New York
Sunday, November 27, 2022

Buy now

Schools across the country stocking Narcan to stop student overdoses – Brospar Daily News

Boulder, Colorado — The question has sparked debate in communities across the country: Should schools continue to overdose Narcan inversion spray in classrooms or on campus?

As opioid overdoses continue to rise, especially among teens, more schools agree.

after an overdose of several students Boulder Valley School District In Boulder, Colorado, the community and school district worked together to keep Narcan stocked in schools to help save the next overdosed student from death.

“The opioid crisis gripping America is terrifying, people are dying and families are being affected. It’s a really big deal,” said Jennifer Kirk, a registered nurse and school nurse counselor at Monarch High School in Boulder.

A UCLA study It was found that the overdose death rate among American teenagers almost doubled in 2020 before rising again in the first half of 2021.

That’s why Kerker says schools need to be ready to help.

“The only problem with Narcan is not having it when you need it,” Kerker said. “Students want to protect themselves. They want to protect their friends and parents want to help keep students safe. Narcan is one way to achieve this.

Kerker had to use it with a student who had been unresponsive shortly after his school got Narcan.

“It was really reassuring to have this medicine and to know that we had it in the bag. We didn’t hesitate. I gave it away and I’m glad to have it on hand.

More than half of states now allow school systems to stock Narcan in schools, and seven states require Narcan in high schools or colleges. These states include Oregon, Arizona, Tennessee, Maryland, Rhode Island, Washington, and Connecticut.

However, many say the Narcan option is not enough, as many schools are still out of stock, even in states that allow Narcan.

In 2022, students overdose and die in schools in Colorado, Connecticut, Nevada and New Jersey.

Despite the sad reality, there is hope. A busy Nalkan school in Kansas City was able to save a student’s life.

In Boulder, Colorado, father Ryan Christopher watched Nalcan bring his teenage daughter back to life.

“Her lips were blue. Her face was a little pale,” Christoph recalled. “You know, I was shaking her, I was trying to wake her up, you know, I was just screaming her name.”

Christophe didn’t know that Sophia was on drugs, but the police used Nalkan just in case. efficient.

“I don’t think it was the day she overdosed,” Christophe said. “I think that was the day my daughter was resurrected.”

Christophe is very grateful for his daughter’s second chance and also grateful that the school in Sofia now has Narcan. Christopher is now a community advocate working to break free of the stigma around Narcan use and educating nearby parents and schools.

“We have to face this problem head on, open our eyes and realize, ‘Okay, people are on drugs, they are dying.’ Let’s start by reducing the damage. How can we prevent them from dying?

The good news, said Christopher, is that help is free. The company that makes Narcan will send two boxes of doses to any school free of charge.

Christophe just wants schools to see the value of a simple tool that can have a profound impact on our students.

“I’m pretty sure they’re going to save a lot of lives by getting him through the school,” Christoph said.

Christopher said he was proud of his community’s acceptance of the mission to help save the lives of students. The school district partnered with the Boulder County Public Health Department on the project and involved the entire community.

“Boulder County Public Health is working closely with our school district to reduce overdoses, including training in receiving and administering naloxone,” Acting General Manager Lexi Nolen said. “If it contains a small amount of fentanyl, even taking a pill can be fatally wrong, and there’s no way to tell what the pill is.”

BCPH recommends following these steps to help prevent overdose:

  • Assume that any pill purchased from a non-pharmacy may contain a lethal dose of fentanyl and follow all precautions to prevent and treat an overdose.
  • Make sure you and those around you carry naloxone and know how to use it. Naloxone can reverse the effects of an opioid overdose. Fentanyl is stronger and may require additional doses of naloxone.
  • If you suspect someone has overdosed, be sure to call 911. Colorado has a well-meaning men’s law, if you call 911 and stay there until help arrives, you won’t will not be charged with possession of a quantity of drugs for your personal use.
  • Do not use alone. If you can’t be with other people, have someone watch you so they can help you if needed. If you are with someone else who will also be using it, have someone else check in with both of you.
  • Start with a small dose each time you have something new. You can always add more, but you cannot subtract.
  • Test your medications with fentanyl strips. But if he’s not wary of fentanyl, that doesn’t mean it isn’t there. Fentanyl may still be present in another untested part of the pill or in another unknown compound.

Resource:

• Prevention of overdoses: boco.org/overdose-prevention [boco.org]

• How to get rid of drugs: boco.org/TheWorksProgram [boco.org]

• Speak to a harm reduction expert: Georgia Babatsikos, 303-441-1100

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Latest Articles